Xyrem -- Week 7? 8?

Discussion in 'Fibromyalgia Main Forum' started by Juloo, Jan 23, 2006.

  1. Juloo

    Juloo Member

    This will be my last post detailing my adventures with Xyrem. I was fortunate to be able to try it. Unfortunately, my insurance would not cover it, so it was all out of pocket for me. I wanted to give it a fair trial, and I think it did. I have the means to continue, so I was trying to make up my mind if I should.

    The decision has been made -- but by my stomach, not my brain (although my brain was quick to agree!).

    About four nights ago, I took my usual 9/8.5 mL doses. About an hour after the second dose, I woke up in a cold sweat and feeling just awful. I'd been having brief wakenings for the past week in the early morning, and I could tell that my dose wasn't keeping me under adequately anymore.

    Well, this is a medicine that you really *don't* want to be awake for as it works. I spent a very uncomfortable 20 minutes in the bathroom -- never getting completely sick. My head was swimming, as you can imagine. I went out to lie on the couch for a bit, then had another huge wave of nausea, another uncomfortable 20 minutes, then I crawled back in bed, freezing cold and shaking, and fell asleep. I was 'out of it' most of the next day.

    I've come to the conclusion that the dose my body requires to remain under and get the therapautic effects is entirely too close to the dose that turns my stomach inside-out. Unfortunately, this has happened with other meds as well -- it's always something!

    So I cancelled my refill that I'd just called in.

    I will really miss how awake I've been during the couple of months that I was on Xyrem. That has been an absolutely godsend. I'm not sure what I'm going to do for sleep now, but I'm making headway in other areas, so perhaps overall I've moved forward, even if Xyrem wasn't a long-term solution for me.
  2. kellyann

    kellyann New Member

    I tried to take xyrem. My insurance did not pay for it either. And it made me sick. I didn't like it at all. It also made me nervous to take as the side effects were no picnic. Have you tried lunesta? It helps me sleep.

    Best regards,
    Kellyann
  3. Juloo

    Juloo Member

    Before Xyrem, I was trying Requip for RLS (mine is mild, but I do have it off and on). The titration pack started w/.25 tablets, all the way up to 4. My two nights on .25 were fine. The night I went up to .5, well, see Xyrem experience above, but worse.

    At the suggestion of two different medical care providers, I split a .50 and took half. Repeat of .50 experience. (I called the pharmacist to ask about splitting, and he said it was okay.)

    I've been asked to give it another go -- but this time, no splitting, just .25 tablets. When I get my prescription called in, I'm only going to pick up two or three tablets of the full prescription for a trial. I'm veeeeeeerrrrry wary of it now, although it did put me out.

    And if that doesn't work, don't know what I'll do next.

    Fortunately I have a phone conference w/an FFC next week and can get some advice.
  4. sleepyinlalaland

    sleepyinlalaland New Member

    with Xyrem also. It is highly recommended that one give the stuff at least a month's trial (preferably 2 months) to find your correct dosage and for your body (and BRAIN!) time to adjust.

    Well I got to about day number 12 and cannot continue. For the first 4 days I tried to do the two-dose routine. The 2nd dose never did get me to sleep, and yes, it's very disconcerting to lie there all "dosed-up" and still very much awake. After giving it a break, I decided to try again and just skip the second dose.

    The first dose alway did put me in a DEEP sleep within about 45 minutes, but I woke up well before 4 hours. I could often go in and out of sleep after that and get up at a not-too-unreasonable hour. I began to feel a little less loopy during the day, so I had hope that maybe I'd turned the corner. I upped my dosage until I got to 8.5 ml. Daytime fatigue was within bearable range, but I was hoping it would get much better, because fatigue was still WORSE than before Xyrem. One night I decided to give the old 2nd dose a try again. I could not sleep (it actually seemed mentally STIMULATING!) and I lay there forever contemplating the weird workings of the mind. I was uncomfortable but fortunately not sick (I DID get sick once before). I remember hearing the hall clock strike 5 and feeling very perturbed that this was not working. Next thing I knew the phone was ringing...it was 7:30 and I felt I had been violently woken from the dead! I know I was barely comprehensible on the phone, and I was literally seeing stars.

    The day was a total waste. I managed to seem kind of "there", but I really wasn't. I would never have expected such a delayed reaction to a dose.

    Anyway, that was my experience. I will be forever haunted tho, that things might have smoothed out, and I would feel like countless others who thank Xyrem for giving them their life back. If I truly had a responsibility-free life (and maybe someone to take care of ME), I might have been willing to tough it out and stay the course.

    Still Sleepy...
  5. pawprints

    pawprints New Member

    I am sorry you had a bad experience with the Xyrem after doing so well.

    I never got to the right dose due to some adverse problems.

    One thing may be if you ever want to try the Xyrem again is to add a drug like Klonopin, Lunesta or Ambien with it. That is what my sleep doctor recommended.

    Of course, you may decide against the Xyrem because of lack of insurance reimbursement.

    Thanks for your updates.
    Shana
  6. Juloo

    Juloo Member

    Today I got the Xyrem order that I called in before I had the problem. They did not get my message in time to stop the order. They are not able to take it back, unfortunately,(regulations), but I suppose I can use it at a slightly reduced level so that the money isn't wasted.

    As it stands, the person who was going to re-prescribe Requip isn't back in town until February 7.
    [This Message was Edited on 01/24/2006]
  7. pawprints

    pawprints New Member

    Why not ask the FFC doctor about a drug to take along with the reduced dose of Xyrem? That might work for you. It would be ashame to waste that medicine.
  8. sleepyinlalaland

    sleepyinlalaland New Member

    for narcolepsy for info on how people are doing on Xyrem. Most do well, but some still don't get long enough sleep with it. At least one poster feels that people on klonopin (even if in recent past) are more likely to have problems gaining benefit from Xyrem. Not sure what the theory is, but sounded like a credible theory. Maybe later I'll try to post the gist of the theory.

    Anyway, I am on klonopin (as suggested by doctor) WITH Xyrem, and I have not gotten long-term sleep with it.

    hmmmm.
  9. pawprints

    pawprints New Member

    I would love to read that post. I was on Xyrem with Klonopin, as recommended by the doctor. I also never slept long enough and would wake up with anxiety.

    What dose are you on?